Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 78, NWS Goodland, KS

June 23, 2009Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2009, 5:32 PM CDT for Rawlins County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2009, 5:32 PM CDT (22:32 UTC)
Expired
Jun 23, 2009, 6:00 PM CDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2250 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:27 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 3:27 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT TUE JUN 23 2009

.DISCUSSION...
227 PM MDT TUE JUN 23 2009

FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION THROUGH THE
PERIOD...AND HOW MUCH OF A COOL DOWN AFTER OUR HOT SPELL. SATELLITE
SHOWING ONLY SUBTLE CHANGES TO THE FLOW OVER THE LAST 24 HOURS. FLOW
HAS FLATTENED ACROSS THE PACIFIC WITH THE EXCEPTION OF THE CUTOFF
LOW OFF THE WEST COAST. UPPER RIDGE CONTINUES TO MOVE WESTWARD AND
AMPLIFIES AS UPPER SYSTEM ALONG THE EAST COAST CONTINUES TO REMAIN
STATIONARY AND AMPLIFY. MID LEVEL MOISTURE PLUME HAS EXPANDED AND
NOW COVER THE ENTIRE AREA. A FEW BOUNDARIES HAVE SETTLED OVER AND
NEAR THE AREA.

THERE WERE NO PROBLEMS WITH JET INITIALIZATION. AT MID LEVELS...THE
ECMWF INITIALLY WAS THE ONLY MODEL BESIDES THE RUC TO CAPTURE THE
UPPER LOW ALONG THE WEST COAST. HOWEVER...BY 18Z THE GFS AND ECMWF
WERE DOING A LITTLE BETTER THAN THE UKMET. ALSO ON THE MID LEVEL
RIDGE CENTER...THE GFS/ECMWF WERE ALSO DOING SLIGHTLY BETTER THAN
THE UKMET. OVERALL THE SAME TRENDS APPEAR AS WELL. HOWEVER...MODELS
LOOK TO BE UNDERDOING THE MOISTURE PLUME OVER THE AREA.

AT LOW LEVELS...THE MODELS DID NOT GET THE SURFACE BOUNDARY FAR
ENOUGH SOUTH THROUGH 18Z. OVERALL THE NAM FOLLOWED BY THE ECMWF WAS
DOING WELL. MODELS WERE NOT COOL ENOUGH OVER CENTRAL NEBRASKA.
OVERALL THE ECMWF/UKMET WAS DOING SLIGHTLY BETTER THAN THE OTHER
MODELS. WILL CONTINUE TO USE A BLEND OF MODELS WITH PERSISTANCE AND
RECENT TRENDS/BIASES BASED ON MODELS NOT BEING TOO FAR APART.

TONIGHT/WEDNESDAY...SYNOPTIC BOUNDARY POSSIBLY REINFORCED BY OUTFLOW
FROM MCS THAT MOVED ACROSS NEBRASKA HAD PUSHED INTO THE FORECAST
AREA BY THIS MORNING. QUESTION EARLIER TODAY WAS HOW FAR IF AT ALL
THESE BOUNDARIES WOULD MIX OUT COMPLETELY OR MOVE NORTH. AT THIS
TIME...SOUTHERLY WINDS AND WARMER AIR HAVE PUSHED NORTH WITH THE
BOUNDARY AND CONVERGENCE NEAR THE NORTHWEST CORNER. MID LEVEL
MOISTURE HAS IMPROVED FROM YESTERDAY. THE STORMS THAT FIRED YESTERDAY
WERE ALONG AN OLD BOUNDARY AND IN THE MOISTURE PLUME.

SINCE BOUNDARY LOOKS TO BE FURTHER SOUTH AND UNDERNEATH MOISTURE
PLUME AND BASED ON CURRENT CU DEVELOPMENT/RADAR TRENDS/LIGHTNING...
AM GOING TO HAVE TO EXPAND AND INCREASE POPS WITH THE NORTHWEST
HAVING THE HIGHEST. DURING THE DAY...FRONT AND SHORTWAVE TROUGH
MOVE INTO THE NORTWHEST HALF. SO SLIGHT CHANCE TO CHANCE LOOK GOOD.
WILL RUN THE SAME TREND ON MAXES WITH THE COOLER IN THE NORTHWEST
AND WARMEST IN THE SOUTHEAST.

WEDNESDAY NIGHT/THURSDAY...FRONT CONTINUES TO SAG SLOWLY SOUTH WITH
SHORTWAVE TROUGH MOVING THROUGH. WILL CONTINUE TO PUT HIGHEST POPS
IN THE NORTHWEST HALF. FOR THE DAY...RIDGE AND RATHER WARM MID
LEVEL TEMPERATURES WILL BE OVER THE AREA. AGAIN MAIN QUESTION AT THE
SURFACE IS HOW FAR NORTH THE OVERNIGHT BOUNDARY WILL MOVE NORTH.
AGAIN IT LOOKS LIKE IT IS OVER OR CLOSE TO THE NORTHWEST HALF WITH
MOISTURE PLUME AND WEAK SHORTWAVE TROUGH MOVING THROUGH. WILL PLAY
PERSISTANCE AND GIVE HIGHEST POPS IN THE NORTHWEST HALF. WILL ALSO
GO WITH THE SAME TREND ON TEMPERATURES.

THURSDAY NIGHT/FRIDAY...CONVECTION THAT DEVELOPS DURING THE
AFTERNOON WILL ONCE AGAIN MAINLY AFFECT THE NORTHWEST HALF. FOR
FRIDAY...THE BEGINNING OF THE PRECIPITATION SHOULD BEGIN DURING THE
AFTERNOON IN THE WEST AND THEN BECOME MORE WIDESPREAD FRIDAY NIGHT.
WITH INITAL BOUNDARY ENTERING THE NORTHWEST PORTION OF THE AREA IN
THE AFTERNOON AND ALSO CONVECTION BEGINNING...WILL HAVE THE COOLEST
MAXES IN THE NORTHWEST AND WARMEST IN THE SOUTHEAST WHERE NEAR 100
DEGREES WILL BE POSSIBLE.

FRIDAY NIGHT THROUGH TUESDAY...BIG DIFFERENCES IN MODEL OUTPUT. PER
SATELLITE...CONSISTENCY/LATEST TRENDS...AND NATIONAL GUIDANCE...WILL
BE BASING/ADJUSTING FORECAST ON LATEST ECMWF/HPC BLENDED GUIDANCE.
OTHER MODEL OUTPUT SUPPORTS THE ECMWF WITH THE GFS AN OUTLIER.
DESPITE THEIR DIFFERENCES...BOTH THE LATEST GFS AND ECMWF SHOW
SIMILAR TRENDS TOWARD HIGHER HEIGHTS/MORE AMPLIFICATION AND SLOWER
PROGRESSION OF SYSTEMS.

HAVING SAID THAT...THE ECMWF IS PAINTING A WET FRIDAY NIGHT INTO
SUNDAY NIGHT. OUR AREA STAYS ON WEST/NORTHWEST EDGE OF UPPER HIGH
WITH THE ECMWF PERFECTLY DEPICTING THE MID LEVEL MOISTURE PLUME ON
TOP OF US...VERY SIMILAR TO TODAY. ALSO WILL BE IN A POST FRONTAL
AND UPSLOPE AIR MASS. AT THIS SAME WILL HAVE PERIODIC SHORTWAVE
TROUGHS COMING ACROSS. SO NOW HAVE CHANCE POPS THROUGH THIS PERIOD.
A LITTLE MORE UNCERTAIN MONDAY INTO TUESDAY. LOOKS LIKE WE GET SOME
RIDGING BUT STILL POSSIBLE FOR TROUGHS TO COME THROUGH WITH WHAT
WILL BE A WET LOW LEVEL AIR MASS. KEPT SLIGHT CHANCE IN DURING THIS
TIME. ALSO TENDED TO GO COOLER THAN THE MEX GUIDANCE.

THANKS TO ALL FOR COLLABORATION.

BULLER
&&
.AVIATION...
1210 PM MDT TUE JUN 23 2009

VFR IS EXPECTED TO PREVAIL AT BOTH KGLD AND KMCK THROUGH THE 24 HOUR
PERIOD. WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE ALONG A DIFFUSE STATIONARY FRONT WITH ISOLATED
THUNDERSTORM ACTIVITY POSSIBLE EAST OF THIS FRONT THROUGH THE
EVENING HOURS. A TRANSIENT PERIOD OF MVFR IN LOW CIGS/VSBY WILL BE
POSSIBLE THROUGH 04-06Z BEFORE THUNDERSTORM ACTIVITY DIMINISHES.

&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&
Hazardous weather outlook, Jun 23, 11:40 AM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUN 23 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE JUN 23 2009 /1140 AM CDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING MAINLY NORTH OF A LINE FROM KIT CARSON COLORADO TO PALISADE
NEBRASKA. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE EACH EVENING THROUGH THE WEEKEND
WITH THE BEST CHANCES OCCURRING FRIDAY THROUGH SUNDAY AS AN UPPER
DISTURBANCE AND ITS ASSOCIATED SURFACE FRONT MOVE ACROSS THE
CENTRAL HIGH PLAINS. ANY OF THESE EVENTS WILL BRING THE POTENTIAL
FOR DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 23, 5:25 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT TUE JUN 23 2009

KSZ001-002-232300-
CHEYENNE-RAWLINS-
525 PM CDT TUE JUN 23 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDONALD...AND MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.